These Everyday Medicines Can Trigger Ringing in The Ears

Woman with ringing in her ears after taking this common medication.

You notice a ringing in your ears when you get up in the morning. This is weird because they weren’t doing that yesterday. So now you’re asking yourself what the cause could be: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin last night.

Might it be the aspirin?

You’re thinking to yourself “maybe it’s the aspirin”. You feel like you recall hearing that certain medicines can produce tinnitus symptoms. Is one of those medicines aspirin? And does that mean you should stop using aspirin?

Tinnitus And Medication – What’s The Connection?

The enduring rumor has linked tinnitus symptoms with countless medicines. But what is the truth behind these rumors?

It’s commonly assumed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. The reality is that there are a few types of medicine that can cause tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some theories:

  • Starting a new medication can be stressful. Or, in some instances, it’s the root cause, the thing that you’re using the medication to deal with, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this situation, the tinnitus symptoms aren’t being produced by the medication. The whole experience is stressful enough to cause this kind of confusion.
  • Your blood pressure can be altered by many medicines which in turn can cause tinnitus symptoms.
  • Tinnitus is a relatively common affliction. More than 20 million people suffer from chronic tinnitus. Some coincidental timing is inevitable when that many people deal with tinnitus symptoms. Enough people will start using medications around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would incorrectly think that their tinnitus symptoms are the result of medication due to the coincidental timing.

What Medicines Are Connected to Tinnitus

There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.

Powerful Antibiotics And The Tinnitus Link

There are a few antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are usually reserved for extreme situations. High doses have been proven to produce damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.

Medicines For High Blood Pressure

When you have high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. Some diuretics are known to cause tinnitus-like symptoms, but normally at considerably higher doses than you might normally come across.

Ringing in The Ears Can be Trigger by Taking Aspirin

It is possible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is once again very significant. Typically, high dosages are the real problem. The dosages you would take for a headache or to manage heart disease aren’t usually big enough to trigger tinnitus. The good news is, in most instances, when you stop using the big doses of aspirin, the tinnitus symptoms will dissipate.

Consult Your Doctor

Tinnitus might be able to be caused by a couple of other uncommon medications. And there are also some odd medication combinations and interactions that might produce tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best idea.

You should also get examined if you begin noticing tinnitus symptoms. It’s difficult to say for certain if it’s the medicine or not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Questions? Talk To Us.





    Dr. Laura Padham, Audiologist

    Ocean Gate, NJ

    143 W Barnegat Avenue
    Ocean Gate, NJ 08740

    Mobile Services in:Pine Beach, Seaside Heights, Bayville, Beachwood, Lanoka Harbor, Island Heights, Lavallette, Seaside Park, Normandy Beach, Forked River, Toms River, Mantoloking, Lakewood, Waretown, Brick, Barnegat Light, Brielle

    Call or Text: 848-266-5119

    Office Hours
    Monday-Friday: 9am-5pm

    Find out how we can help!

    Call or Text Us